Alert archive / Utah / Wind Advisories in 2025
Wind Advisory 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 6, 2025, 2:28 AM MST for 6 counties in Utah. It took effect at Mar 6, 2025, 8:00 AM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2025, 2:28 AM MST (09:28 UTC)
- In effect from
- Mar 6, 2025, 8:00 AM MST
- Expired
- Mar 6, 2025, 8:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sevier County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2426 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WWUS75 KSLC 060928 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 228 AM MST Thu Mar 6 2025 UTZ121-129>131-070030- /O.NEW.KSLC.WI.Y.0008.250306T1500Z-250307T0300Z/ San Rafael Swell-Capitol Reef National Park and Vicinity-Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the following locations - Goblin Valley, Torrey, Bullfrog, Green River, Big Water, Hanksville, and Loa 228 AM MST Thu Mar 6 2025 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...San Rafael Swell, Capitol Reef National Park and Vicinity, Glen Canyon Recreation Area/Lake Powell, and Western Canyonlands. * WHEN...From 8 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Strong winds and rough waves on Lake Powell will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Recreational boaters on area lakes should consider taking shelter until winds subside. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 5, 4:05 PM MST, 10 hours 23 minutes earlier.
Area forecast discussion, Mar 5, 4:05 PM MST, 10 hours 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 PM MST Wed Mar 5 2025
.SYNOPSIS...A winter storm will bring valley rain and mountain
snow through at least Friday evening. A period of lower elevation
valley snowfall may bring impactful accumulations to portions of
the Wasatch Front and Cache Valley early Friday morning. High
pressure builds into the region over the weekend, with another
storm arriving on the doorstep early next week.
&&
.SHORT TERM (Through 00Z Saturday/ 5PM Friday)...A winter storm
has begun spreading into Utah and southwest Wyoming this afternoon
and will continue to bring impacts through Friday evening. A few
key points of the storm system are as follows:
* Warmer temperatures in the first half of the storm will bring
high elevation snowfall and valley rain through at least early
Thursday evening. Moderate to heavy mountain snowfall is
expected through this period. Higher elevation valleys (i.e.
Park City and Uinta County, WY will see snowfall through the
event).
* A cold front pushes through the area Thursday evening, dropping
temperatures and forcing snow levels down to valley floors.
There is currently about a 30-40% chance that snowfall amounts
of 2-4 inches are accumulated from late Thursday through early
Friday, increasing concern for the morning commute for portions of
the Wasatch Front and the Cache Valley.
* Similar snow accumulations (2-4 inches) will be possible (20-30%
chance) for Utah's central and southern valley areas late
Thursday through Friday, however, impacts are expected to be
generally lower given the timing.
Deep south to southwesterly flow will be the dominant flow
regime from now through Thursday evening across Utah and southwest
Wyoming. Warm advection paired with a moist environment will allow
for generally widespread precipitation to be maintained across
Utah and southwest Wyoming through at least Thursday morning.
Given the warm temperatures, snow levels will be restricted to the
higher elevations (6,500-7,000ft for northern Utah, 7,000-7,500ft
for southern Utah) through the first half of the overnight period,
then drop gradually as colder air works its way into the eastern
Great Basin (~6,000ft by 5AM Thursday).
Heading through the day on Thursday, the mid-level cold core will
begin filling into the region, helping to increase instability
across the forecast area and transition the dominant precipitation
regime into a more showery mode (especially during the afternoon
hours). Still thinking that large scale, stratiform precipitation
will be seen across the northern and northwestern portions of
Utah, but embedded heavier showers will become more likely
tomorrow (especially over the higher terrain).
As we move through Thursday evening, the near surface cold front
will push into the area from the west, with temperatures becoming
cold enough to favor snowfall in the lower elevation valley areas
from about 5-6PM Thursday through the overnight hours into mid-
morning Friday. This period will be of higher concern for
impactful snow accumulations on the Wasatch Front and Cache
Valley, as it looks like accumulating snowfall could be present
during the morning commute. For now, have not issued any headlines
as we would like to see greater agreement amongst models and
coordinate a message with partners. That said, it's worth making a
plan now to prepare for a potentially slick drive on Friday
morning. Current HREF model spread shows generally 0 to 4 inches
of snow along the Wasatch Front through 5AM Friday with locally up
to 5-8 inches on the bench areas (~15% chance) and 1 to 4 inches
in the Cache Valley with up to 8 to 10 inches possible on the
benches (10-15% chance). Again... it's worth it to make a plan
now.
Through Friday, widespread precipitation is generally expected to
come to an end and temperatures will become warm enough to see a
transition back to rain for the lower elevation valleys. Will need
to monitor trends in model forecasts going forward, as these
events that show potential for lightly forced, wrap around
precipitation could linger on for longer than anticipated in the
valleys. Mountainous areas are generally expected to maintain
upslope flow through the day.
.LONG TERM (After 00Z Saturday/ 5PM Friday)...Lingering orographic
precipitation is expected to taper off across the region by early
Saturday morning as the trough exits eastward. A fast-moving ridge
careens across the state during the weekend, quickly warming surface
temperatures and turning Saturday's northerly flow at 700mb to
southerly on Sunday.
Ensemble solutions are in good agreement regarding active weather
for the workweek, with the first of two systems likely impacting the
area Tuesday into Wednesday. Winds at 700mb could potentially remain
south during the bulk of this brief precipitation period, with snow
levels remaining above the valley floors. The end of the forecast
period shows a second, colder system following on the heels of the
first. Timing and amounts of precipitation of these systems should
become more clear as models move into agreement.
&&
.AVIATION...KSLC...VFR conditions will transition to a mix of
VFR/MVFR later this evening as a storm moves into the airspace. A
moist southerly flow will drop CIGs close to MVFR with mountain
precipitation ongoing resulting in mountain obscuration. Southerly
flow will keep the airspace mostly shadowed from consistent rain,
but some intermittent light rain will persist through the entire
period. Surface winds will stay southerly with gusts 20-25 kt.
.REST OF UTAH AND SOUTHWEST WYOMING...Widespread valley rain and
mountain snow is spreading over most of the airspace ahead of a
trough pushing into the west. This is resulting in a mix of VFR/MVFR
CIGs with mountain obscuration areawide. CIGs will continue to drop
this evening along with continued widespread precipitation that will
allow more terminals transitioning to IFR overnight. Snow levels
will generally stay >6000 ft overnight. Winds will remain mostly
southerly with some low end gusts 20-25kt.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until noon MST Friday for UTZ108.
Winter Weather Advisory until 2 AM MST Friday for UTZ109.
Winter Storm Warning until 5 PM MST Friday for UTZ110>113-117-
125.
WY...Winter Weather Advisory until noon MST Friday for WYZ021.
&&
SHORT TERM...Webber
LONG TERM...Verzella
AVIATION...Mahan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.